Incidence of Capillary Leak Syndrome as an Adverse Effect of Drugs in Cancer Patients: A Systematic Review and Meta-Analysis
AbstractCapillary leak syndrome (CLS) is a rare disease with profound vascular leakage, which can be associated with a high mortality. There have been several reports on CLS as an adverse effect of anti-cancer agents and therapy, but the incidence of CLS according to the kinds of anti-cancer drugs has not been systemically evaluated. Thus, the aim of our study was to comprehensively meta-analyze the incidence of CLS by different types of cancer treatment or after bone marrow transplantation (BMT). We searched the literatures (inception to July 2018) and among 4612 articles, 62 clinical trials (studies) were eligible. We extracted the number of patients with CLS, total cancer patients, name of therapeutic agent and dose, and type of cancer. We performed a meta-analysis to estimate the summary effects with 95% confidence interval and between-study heterogeneity. The reported incidence of CLS was categorized by causative drugs and BMT. The largest number of studies reported on CLS incidence during interleukin-2 (IL-2) treatment (n = 18), which yielded a pooled incidence of 34.7% by overall estimation and 43.9% by meta-analysis. The second largest number of studies reported on anti-cluster of differentiation (anti-CD) agents (n = 13) (incidence of 33.9% by overall estimation and 35.6% by meta-analysis) or undergoing BMT (n = 7 (21.1% by overall estimation and 21.7% by meta-analysis). Also, anti-cancer agents, including IL-2 + imatinib mesylate (three studies) and anti-CD22 monoclinal antibodies (mAb) (four studies), showed a dose-dependent increase in the incidence of CLS. Our study is the first to provide an informative overview on the incidence rate of reported CLS patients as an adverse event of anti-cancer treatment. This meta-analysis can lead to a better understanding of CLS and assist physicians in identifying the presence of CLS early in the disease course to improve the outcome and optimize management. View Full-Text
- Supplementary File 1:
PDF-Document (PDF, 387 KB)
Share & Cite This Article
Jeong, G.H.; Lee, K.H.; Lee, I.R.; Oh, J.H.; Kim, D.W.; Shin, J.W.; Kronbichler, A.; Eisenhut, M.; van der Vliet, H.J.; Abdel-Rahman, O.; Stubbs, B.; Solmi, M.; Veronese, N.; Dragioti, E.; Koyanagi, A.; Radua, J.; Shin, J.I. Incidence of Capillary Leak Syndrome as an Adverse Effect of Drugs in Cancer Patients: A Systematic Review and Meta-Analysis. J. Clin. Med. 2019, 8, 143.
Jeong GH, Lee KH, Lee IR, Oh JH, Kim DW, Shin JW, Kronbichler A, Eisenhut M, van der Vliet HJ, Abdel-Rahman O, Stubbs B, Solmi M, Veronese N, Dragioti E, Koyanagi A, Radua J, Shin JI. Incidence of Capillary Leak Syndrome as an Adverse Effect of Drugs in Cancer Patients: A Systematic Review and Meta-Analysis. Journal of Clinical Medicine. 2019; 8(2):143.Chicago/Turabian Style
Jeong, Gwang H.; Lee, Keum H.; Lee, I R.; Oh, Ji H.; Kim, Dong W.; Shin, Jae W.; Kronbichler, Andreas; Eisenhut, Michael; van der Vliet, Hans J.; Abdel-Rahman, Omar; Stubbs, Brendon; Solmi, Marco; Veronese, Nicola; Dragioti, Elena; Koyanagi, Ai; Radua, Joaquim; Shin, Jae I. 2019. "Incidence of Capillary Leak Syndrome as an Adverse Effect of Drugs in Cancer Patients: A Systematic Review and Meta-Analysis." J. Clin. Med. 8, no. 2: 143.
Note that from the first issue of 2016, MDPI journals use article numbers instead of page numbers. See further details here.